Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 25, 2008, 3:00 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 3:00 PM CDT (20:00 UTC)
- Expired
- May 25, 2008, 3:38 PM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 176 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:25 PM CDT | HAIL 1 | Bemidji, MN | |
| May 25, 3:40 PM CDT | HAIL 0.75 | Turtle River, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 252000 SVRFGF MNC007-029-057-252100- /O.NEW.KFGF.SV.W.0006.080525T2000Z-080525T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 300 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA... THIS INCLUDES THE CITY OF BEMIDJI... NORTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA... SOUTHEASTERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA... * UNTIL 400 PM CDT * AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES EAST OF LAKE ITASCA...OR 19 MILES SOUTHWEST OF BEMIDJI...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BECIDA AT 310 PM CDT... WILTON AT 330 PM CDT... BEMIDJI AT 335 PM CDT... 7 MILES NORTHWEST OF LAVINIA AT 340 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4786 9497 4776 9460 4717 9505 4724 9529 TIME...MOT...LOC 2000Z 203DEG 26KT 4729 9511 $$ GODON
2 follow-up statements
000 WWUS53 KFGF 252025 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 325 PM CDT SUN MAY 25 2008 MNC029-057-252035- /O.CAN.KFGF.SV.W.0006.000000T0000Z-080525T2100Z/ HUBBARD MN-CLEARWATER MN- 325 PM CDT SUN MAY 25 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLEARWATER AND NORTHWESTERN HUBBARD COUNTIES IS CANCELLED... AT 325 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN NORTHWESTERN HUBBARD AND SOUTHEASTERN CLEARWATER COUNTIES. SO THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTH CENTRAL MINNESOTA. LAT...LON 4743 9485 4743 9512 4786 9497 4776 9460 TIME...MOT...LOC 2025Z 215DEG 32KT 4748 9488 $$ MNC007-252100- /O.CON.KFGF.SV.W.0006.000000T0000Z-080525T2100Z/ BELTRAMI MN- 325 PM CDT SUN MAY 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR SOUTH CENTRAL BELTRAMI COUNTY... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF BEMIDJI...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAVINIA BY 330 PM CDT... TURTLE RIVER AND 9 MILES SOUTHEAST OF PUPOSKY BY 340 PM CDT... TENSTRIKE BY 350 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTH CENTRAL MINNESOTA. LAT...LON 4743 9485 4743 9512 4786 9497 4776 9460 TIME...MOT...LOC 2025Z 215DEG 32KT 4748 9488 $$ GODON
000 WWUS53 KFGF 252038 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 338 PM CDT SUN MAY 25 2008 MNC007-252048- /O.CAN.KFGF.SV.W.0006.000000T0000Z-080525T2100Z/ BELTRAMI MN- 338 PM CDT SUN MAY 25 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI COUNTY IS CANCELLED... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 2 MILES NORTH OF LAVINIA...OR 5 MILES NORTHEAST OF BEMIDJI...MOVING TO THE NORTHEAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR NORTH CENTRAL MINNESOTA. LAT...LON 4743 9485 4743 9512 4786 9497 4776 9460 TIME...MOT...LOC 2038Z 215DEG 32KT 4757 9478 $$ GODON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:17 AM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 25, 10:17 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1017 AM CDT SUN MAY 25 2008 .DISCUSSION... MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE CHANCES THIS AFTERNOON ALONG AND AHEAD OF PREFRONTAL TROUGH WORKING EAST INTO MINNESOTA. 14Z MSAS SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER NORTH CENTRAL NORTH DAKOTA WITH STRONGEST DOWNSTREAM PRESSURE FALLS OVER SOUTHERN MANITOBA/ONTARIO PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED UPPER LEVEL 250MB JET OVER MINNESOTA LIFTING TO THE NORTHEAST. EXAM OF REGIONAL RADAR MOSAIC INDICATED MAIN BRUNT OF CONVECTION OCCURRING NORTH OF THE TWIN CITIES ATTM GFS/NAM ONCE AGAIN IN GENERAL AGREEMENT WITH TRACK OF SURFACE LOW AND ASSOCIATED TROUGH TO THE ARROWHEAD OF MINNESOTA BY 00Z. AS FOR INSTABILITY MODELS AGREE THAT SURFACE BASED CAPES WILL BE IN PLACE WITH VALUES AOA 1000 J/KG AHEAD OF BOUNDARY ACROSS MINNESOTA. ABOVE THINKING IS SUPPORTED BY 12Z ABR SOUNDING WHICH SHOWS GOOD MODERATE INSTABILITY PARAMETERS IN PLACE WITH LIS TO -7 AND SURFACE BASED CAPES TO 1200 J/KG. IN CONTRAST FURTHER NORTH AT INL SOUNDING WAS MUCH MORE STABLE. MODEL CONSENSUS DOES SUPPORT BEST INSTABILITY ACROSS EASTERN SOUTH DAKOTA THIS MORNING. BASED ON MODEL PLACEMENT OF SURFACE TROUGH THIS AFTERNOON COUPLED WITH PROJECTED INSTABILITY IN PLACE AHEAD OF FEATURE POINTS TO BEST CONVECTIVE THREAT WILL BE EAST OF THE VALLEY THIS AFTERNOON AND EARLY EVENING. WILL ADJUST POPS ACCORDINGLY. && .AVIATION... EXPECT MVFR CIGS IN THE TVF AND BJI TAF SITES TO SLOWLY LIFT BY LATE MORNING EARLY AFTERNOON ELSEWHERE VFR CONDITIONS WILL PREVAIL FOR THE REMAINDER OF TODAY. BEST CONVECTIVE THREAT WILL BE ACROSS BJI/TVF SITES DURING THE AFTERNOON/EARLY EVE. ACTIVE SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED TODAY WITH GUSTS OVER 30 MPH AT TIMES. EXPECT WINDS TO VEER TO THE WEST NORTHWEST THIS EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && PB
Hazardous weather outlook, May 25, 1:15 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 115 PM CDT SUN MAY 25 2008 NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- RANSOM-SARGENT-WESTERN WALSH COUNTY- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 261645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PB/DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 57 min |
| May 25, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 56 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 45 min |
| May 25, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 40 min |
| May 25, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 15 min |
| May 25, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.